Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243981] of Arlie O. Petters

Papers Published

  1. Aazami, AB; Petters, AO, A universal magnification theorem. II. Generic caustics up to codimension five, Journal of Mathematical Physics, vol. 50 no. 8 (September, 2009), pp. 023503, ISSN 0022-2488 [repository], [doi]
    (last updated on 2019/06/15)

    We prove a theorem about magnification relations for all generic general caustic singularities up to codimension five: folds, cusps, swallowtail, elliptic umbilic, hyperbolic umbilic, butterfly, parabolic umbilic, wigwam, symbolic umbilic, second elliptic umbilic, and second hyperbolic umbilic. Specifically, we prove that for a generic family of general mappings between planes exhibiting any of these singularities, and for a point in the target lying anywhere in the region giving rise to the maximum number of real preimages (lensed images), the total signed magnification of the preimages will always sum to zero. The proof is algebraic in nature and makes repeated use of the Euler trace formula. We also prove a general algebraic result about polynomials, which we show yields an interesting corollary about Newton sums that in turn readily implies the Euler trace formula. The wide field imaging surveys slated to be conducted by the Large Synoptic Survey Telescope are expected to find observational evidence for many of these higher-order caustic singularities. Finally, since the results of the paper are for generic general mappings, not just generic lensing maps, the findings are expected to be applicable not only to gravitational lensing but also to any system in which these singularities appear. © 2009 American Institute of Physics.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320